Show simple item record

dc.contributor.authorHaroon, Muhammad
dc.contributor.authorMartin, Una
dc.contributor.authorDevlin, Joe
dc.date.accessioned2012-02-01T10:52:31Z
dc.date.available2012-02-01T10:52:31Z
dc.date.issued2012-02-01T10:52:31Z
dc.identifier.citationRheumatol Int. 2012 Jan;32(1):33-7. Epub 2010 Jul 24.en_GB
dc.identifier.issn1437-160X (Electronic)en_GB
dc.identifier.issn0172-8172 (Linking)en_GB
dc.identifier.pmid20658233en_GB
dc.identifier.doi10.1007/s00296-010-1571-6en_GB
dc.identifier.urihttp://hdl.handle.net/10147/207956
dc.description.abstractThe outlook of inflammatory joint diseases has changed significantly with the advent of TNF blockers. However, these advances come with a trade off-risk of infections, especially tuberculosis. The Irish society of rheumatology has proposed guidelines to investigate and treat latent TB infection (LTBI), which is in accordance with majority of international recommendations. This protocol requires that every patient with LTBI should have chemoprophylaxis. INH and different anti-rheumatic drugs are known to cause hepatic and gastrointestinal complications. We sought to investigate the toxicity of adding prophylactic anti-TB medications to different DMARDs and anti-TNF agents. We prospectively documented the course of all patients who were prescribed chemoprophylaxis for LTBI, from August 2007 to August 2008. Arrangements were made for central re-issuing of prescription of INH or rifampicin, after reviewing monthly liver function tests and following telephone interview seeking presence of adverse events. Out of 132 patients who were commenced on different TNF blockers, only 23 patients (17%) were diagnosed with LTBI and were given prophylaxis as per recommended guidelines. Thirty-nine percent (9 out of 23) of patients discontinued INH because of adverse events. Primary reason for discontinuation in these 9 patients was as follows: 3 patients got marked transaminitis (transaminases >5 times the normal limit), 5 patients had non-resolving gastrointestinal intolerance (mainly nausea), and one patient developed non-resolving rash. We have found a significant number of our patients (39%) who could not continue anti-TB prophylaxis due to either gastrointestinal intolerance or hypertransaminesemia.
dc.language.isoengen_GB
dc.titleHigh incidence of intolerance to tuberculosis chemoprophylaxis.en_GB
dc.contributor.departmentDepartment of Rheumatology, Waterford Regional Hospital, Waterford, Ireland,, mharoon301@hotmail.com.en_GB
dc.identifier.journalRheumatology internationalen_GB
dc.description.provinceMunster
html.description.abstractThe outlook of inflammatory joint diseases has changed significantly with the advent of TNF blockers. However, these advances come with a trade off-risk of infections, especially tuberculosis. The Irish society of rheumatology has proposed guidelines to investigate and treat latent TB infection (LTBI), which is in accordance with majority of international recommendations. This protocol requires that every patient with LTBI should have chemoprophylaxis. INH and different anti-rheumatic drugs are known to cause hepatic and gastrointestinal complications. We sought to investigate the toxicity of adding prophylactic anti-TB medications to different DMARDs and anti-TNF agents. We prospectively documented the course of all patients who were prescribed chemoprophylaxis for LTBI, from August 2007 to August 2008. Arrangements were made for central re-issuing of prescription of INH or rifampicin, after reviewing monthly liver function tests and following telephone interview seeking presence of adverse events. Out of 132 patients who were commenced on different TNF blockers, only 23 patients (17%) were diagnosed with LTBI and were given prophylaxis as per recommended guidelines. Thirty-nine percent (9 out of 23) of patients discontinued INH because of adverse events. Primary reason for discontinuation in these 9 patients was as follows: 3 patients got marked transaminitis (transaminases >5 times the normal limit), 5 patients had non-resolving gastrointestinal intolerance (mainly nausea), and one patient developed non-resolving rash. We have found a significant number of our patients (39%) who could not continue anti-TB prophylaxis due to either gastrointestinal intolerance or hypertransaminesemia.


This item appears in the following Collection(s)

Show simple item record